• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

Horrific NAC reaction, has it caused permanent damage?

Messages
1
Hi all. A few days ago I took some N-acetylcysteine (NAC) in an attempt to help with fatigue and my diagnosed OCD. I only took a very small amount (100mg) and about two hours later developed the worst migraine I have had in my life, which lasted for three days. Since then I have developed persistent diarrhea (4 times a day), severe nausea at the sight of food, an inability to sleep and had small pieces of skin peel off my hands, as well as what look like small burst vessels under my skin. I went to the ER and had my bloods done along with an ECG. Everything testing normal, I was given paracetamol and sent home. Since then I have developed intense burning sensations in my hands and legs with one of my fingers painful to the touch, which I believe is peripheral neuropathy, something I have never had a trace of before.

After searching this forum for similar reactions, all I can find as an explanation is mercury poisoning as NAC can mobilise mercury and drag it through the BBB but not strongly enough to chelate it (I do eat lots of seafood) and something called a "methyl trap", of which I don’t understand anything. Does anybody know what could cause such severe symptoms? Replies are very much appreciated.
 

Judee

Psalm 46:1-3
Messages
4,407
Location
Great Lakes
I cannot take NAC because I am sensitive to foods and supplements that are in the sulfur/thiols family. I'm trying to improve my gut biome (that worked some for my mom to be able to eat them) but not for me so far. I get a bad headache when I eat those things but nothing like the others issues you have been experiencing. (You could look up the info that Andy Cutler has about Thiols and see if any of that helps. I think of the supplements as being a concentration of the supplement we are taking so even though you only took 100mg it sounds like it may have been enough to trigger something horrendous. :()

Hope you get some answers and a remedy soon. Sorry you're going through all that. :(
 

caledonia

Senior Member
I think you have nailed it. The skin peeling on the hands, especially, made me think of mercury.

NAC and glutathione can also cause issues for people sensitive to sulfur (because of mercury or arsenic).

I'm not sure about the methyl trap part. Technically, a methyl trap is a slowing of methylation because you have too much folate and not enough B12 and vice versa. That's much farther up the cycle. Technically, NAC and glutathione are in the transsulfuration pathway below the methylation cycle.

On the other hand, the peripheral neuropathy would be consistent with B12 deficiency.

Ok - (edited) things you can try that have worked for myself and others:

1) don't take any more NAC and don't ever take glutathione (NAC is the precursor to glutathione). Don't eat or take cilantro or chlorella.

2) don't take any more paracetamol. That's Tylenol, which is well known to use up glutathione in your liver. That's going to make it harder to detox the mercury.

3) Alka Seltzer gold - this contains vitamin C and bicarbonate and will help mop up things and help you feel better. If you don't tolerate it or it's hard to get, you can do vitamin C and/or baking soda. Follow the directions on the baking soda box for antacid dosing.

4) try cutting out any sulfur foods or supplements on Cutler's Free Thiol list.
http://www.livingnetwork.co.za/chelationnetwork/food/high-sulfur-sulphur-food-list/

5) take some molydenum to help metabolize the sulfur.

6) For mercury in general - Cutler's core four - vitamin C, vitamin E (the natural kind), zinc, magnesium

7) I don't know if it would be worthwhile to do some B12 or not, or if that would get you into a methylation mess. Give it some consideration if the peripheral neuropathy persists. You can get testing for B12, which is not the greatest, but if it's low, you're low. The problem is, it can show high or normal and you can also be low.

Try one thing at a time so you know what is doing what. If you don't have a symptom journal already, this would be a good time to start one. Record what you're taking and how you feel (good or bad).

Good luck and let us know how it's going!

ps. there shouldn't be permanent damage, but it could take a bit to dig out.
 
Last edited:

xrayspex

Senior Member
Messages
1,111
Location
u.s.a.
Hi all. A few days ago I took some N-acetylcysteine (NAC) in an attempt to help with fatigue and my diagnosed OCD. I only took a very small amount (100mg) and about two hours later developed the worst migraine I have had in my life, which lasted for three days. Since then I have developed persistent diarrhea (4 times a day), severe nausea at the sight of food, an inability to sleep and had small pieces of skin peel off my hands, as well as what look like small burst vessels under my skin. I went to the ER and had my bloods done along with an ECG. Everything testing normal, I was given paracetamol and sent home. Since then I have developed intense burning sensations in my hands and legs with one of my fingers painful to the touch, which I believe is peripheral neuropathy, something I have never had a trace of before.

After searching this forum for similar reactions, all I can find as an explanation is mercury poisoning as NAC can mobilise mercury and drag it through the BBB but not strongly enough to chelate it (I do eat lots of seafood) and something called a "methyl trap", of which I don’t understand anything. Does anybody know what could cause such severe symptoms? Replies are very much appreciated.
was just researching lions mane and came across this (am in flare hopefully towards end and like caledonia's advice above)

anyway-I had a horrible reaction to NAC about 14 years ago--similar thing--terrible headache--at the time I was suspecting I had episodic intracranial hypertension (ICH) and it set off one of worst headaches. I don't recall how long it lasted or if I suspected I was permanently worse---I think I went back to my general dysfunctional baseline in not too long then.

but my research then led me to Dr Stratton and CPN and darn if I can't find it but there was some situation where he said NAC was contraindicated with treating chlamydia pneumonia or CPN (which can be similar to or who knows be something some of us are dealing with) I think it may mean there is borellia or babesia . I will have to keep diggin---but interestingly I jfound this that they just concluded this year in some research that NAC is contraindicated with CPN because it actually encourages replication
https://www.ncbi.nlm.nih.gov/pubmed/29521616

so maybe there is something in there

however I also have to avoid sulfurish stuff so there is that......could explain